Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 12, NWS Northern Indiana

March 20, 2003Allen County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Mar 20, 2003, 3:32 PM EST for Allen County, Indiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2003, 3:32 PM EST (20:32 UTC)
Expired
Mar 20, 2003, 4:15 PM EST
In force
43 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Allen County, IN

The radar

The Northern Indiana radar (KIWX), 54 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 20, 2:05 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

905 
WUUS53 KIWX 202032
SVRFWA
INC003-202115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
331 PM EST THU MAR 20 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEN COUNTY IN INDIANA

* UNTIL 415 PM EST

* AT 331 PM EST...WEATHER SPOTTERS REPORTED A LINE OF SEVERE         
  THUNDERSTORMS WITH DIME SIZE HAIL EXTENDING FROM 10 MILES WEST OF  
  FORT WAYNE TO 8 MILES SOUTHEAST OF HUNTINGTON...MOVING NORTHEAST   
  AT 35 MPH.

* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS...
  HUNTERTOWN
  FORT WAYNE
  NEW HAVEN
  GRABILL
  WOODBURN

DIME SIZE HAIL OR LARGER IS LIKELY WITH THIS LINE OF SEVERE STORMS 
SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4121 8529 4095 8534 4098 8485 4129 8486

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 3:10 PM EST, 22 minutes earlier.

Area forecast discussion, Mar 20, 3:10 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
310 PM EST THU MAR 20 2003

SHORT TERM DISCUSSION...

PRIMARY FCST CONCERN IS CONTINUED SEVERE WEATHER POTENTIAL FOR THIS
EVENING.

LINE OF STORMS FROM EAST OF THREE RIVERS MICHIGAN TO WEST OF FORT
WAYNE HAS PRODUCED SCATTERED SEVERE HAIL REPORTS.  THIS LINE HAS
BEEN SHIFTING EASTWARD AND IS IN AN AREA OF LOW LEVEL MOISTURE
CONVERGENCE AND ASSOCIATED INSTABILITY.  SURFACE ANALYSIS
INDICATED A TROUGH OF LOW PRESSURE EXTENDING FROM WESTERN LAKE ERIE
TO A LOW PRESSURE CENTER OVER SOUTHEAST MISSOURI.  A SECOND CLUSTER
OF STORMS WAS IN ASSOCIATION WITH THIS TROUGH.  INITIAL SHORTWAVE
WILL LIFT TO THE NORTHEAST OF CWFA THIS EVENING.  SECOND SHORTWAVE
AND COLD FRONT ADVANCING ACROSS COUNTY WARNING AND FORECAST AREA
SHOULD INITIATE ANOTHER ROUND OF SHOWERS LATE TONIGHT AND FRIDAY.
WILL OPT FOR OCCASIONAL SHOWERS AND THUNDERSTORMS FOR TONIGHT...WITH
A MENTION OF SEVERE STORMS EARLY.  WITH LOSS OF DAYTIME
HEATING...EXPECT SEVERE POTENTIAL TO DIMINISH EARLY. UNTIL
THEN...COLD AIR ALOFT...INSTABILITY AND WEB BULB ZERO HEIGHTS AROUND
7K FT CONTINUE TO SUPPORT SEVERE HAIL POTENTIAL.  WILL CONTINUE WITH
LIKELY WORDING ON FRIDAY FOR SHOWERS WITH A MENTION OF THUNDER.
WITH COLD AIR ALOFT AND PLENTY OF LOW LEVEL MOISTURE...WILL KEEP
CHANCE PROBABILITIES FOR SHOWERS FRIDAY NIGHT AND SATURDAY.  GFS IS
A BIT FASTER TO BUILD 500 MB RIDGE OVER REGION SATURDAY NIGHT AND
SUNDAY...BUT EITHER MODEL SOLUTION WOULD SUGGEST DRY WEATHER FOR
BOTH PERIODS.

EXTENDED DISCUSSION...
ECMWF AND GFS IN REASONABLE AGREEMENT IN BRINGING NEXT COLD FRONT
ACROSS REGION LATE MONDAY NIGHT AND TUESDAY...SO WILL CONTINUE WITH
MENTION OF THUNDER FOR TUESDAY PERIOD.  500 MB TOUGH AND SECOND WAVE
OF LOW PRESSURE WARRANT CONTINUED CHANCE FOR SHOWERS IN WEDNESDAY
AND THURSDAY PERIODS.

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

KEVIN BARJENBRUCH
Hazardous weather outlook, Mar 20, 5:36 AM EST, 9 hours 56 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-211030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
536 AM EST THU MAR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS MAY PRODUCE LARGE HAIL THIS AFTERNOON AND THIS
EVENING. HAIL UP TO ONE AND ONE HALF INCH IN DIAMETER IS POSSIBLE
WITH THE STRONGER STORMS. DAMAGING WINDS ARE ALSO
POSSIBLE...HOWEVER...THE GREATEST THREAT FROM STORMS IS LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY...LATE MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Mar 20, 1:49 PM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0149 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 PM    2 S LARWILL               IN   0.75 IN HAIL
03/20/03   WHITLEY

CLICK
Local storm report, Mar 20, 2:04 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0204 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    3 NE CROMWELL             IN   0.75 IN HAIL
03/20/03   NOBLE

CLICK
Local storm report, Mar 20, 2:34 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0234 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0233 PM    HUNTINGTON                IN   0.75 IN HAIL
03/20/03   HUNTINGTON

CLICK
Local storm report, Mar 20, 2:57 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0257 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0247 PM    STURGIS                   MI   1.00 IN HAIL
03/20/03   ST. JOSEPH

0242 PM    5 N HUNTINGTON            IN   0.75 IN HAIL
03/20/03   HUNTINGTON

0248 PM    MENDON                    MI   0.50 IN HAIL
03/20/03   ST. JOSEPH

0240 PM    WOLCOTTVILLE              IN   0.75 IN HAIL
03/20/03   NOBLE

0240 PM    CENTERVILLE               IN   0.88 IN HAIL
03/20/03   WAYNE

CLICK
Local storm report, Mar 20, 3:02 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0302 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0258 PM    THREE RIVERS              MI   1.75 IN HAIL
03/20/03   ST. JOSEPH                     HAIL OCCURED AT 240PM EST

HITCHCOCK
Local storm report, Mar 20, 3:19 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0319 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    12 S COLUMBIA CITY        IN   0.75 IN HAIL
03/20/03   HUNTINGTON

HITCHCOCK

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 12:10 PM ESTSevere Thunderstorm WarningIWXLaPorte50 min
Mar 20, 12:53 PM ESTSevere Thunderstorm WarningIWXMarshall37 min
Mar 20, 1:07 PM ESTSevere Thunderstorm WarningIWXKosciusko, Noble, Whitley38 min
Mar 20, 1:46 PM ESTSevere Thunderstorm WarningIWXWhitley29 min
Mar 20, 2:04 PM ESTSevere Thunderstorm WarningIWXLaGrange41 min
Mar 20, 2:15 PM ESTSevere Thunderstorm WarningIWXNoble45 min
Mar 20, 2:42 PM ESTSevere Thunderstorm WarningIWXAllen, Huntington, Whitley48 min
Mar 20, 3:07 PM ESTSevere Thunderstorm WarningIWXDeKalb, Noble, Steuben53 min
Mar 20, 3:16 PM ESTSevere Thunderstorm WarningIWXHuntington44 min
Mar 20, 3:42 PM ESTSevere Thunderstorm WarningIWXWells48 min
Mar 20, 4:06 PM ESTTornado WarningIWXWells39 min
Mar 20, 4:15 PM ESTSevere Thunderstorm WarningIWXSteuben60 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.